Alert archive / Louisiana / Flash Flood Warnings in 2019

Flash Flood Warning 27, NWS Lake Charles, LA

May 9, 2019Lafayette Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 9, 2019, 7:09 PM CDT for Lafayette Parish, Saint Martin Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2019, 7:09 PM CDT (00:09 UTC)
Expired
May 9, 2019, 10:15 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Lafayette Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 136 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2019-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2019-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

825 
WGUS54 KLCH 100009
FFWLCH
LAC055-099-100315-
/O.NEW.KLCH.FF.W.0027.190510T0009Z-190510T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
709 PM CDT Thu May 9 2019

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southeastern Lafayette Parish in south central Louisiana...
  Northwestern St. Martin Parish in south central Louisiana...

* Until 1015 PM CDT.

* At 708 PM CDT, Doppler radar indicated that much of the rainfall 
  has ended for the time being, however heavy rain earlier this 
  afternoon produced two to five inches of rainfall across the 
  warned area. Flash flooding is already occurring and runoff will 
  continue for the next several hours causing additional flooding.

* Some locations that will experience flooding include...
  Lafayette, Catahoula, Breaux Bridge, St. Martinville, Broussard,
  Youngsville, Henderson, Cade, Butte La Rose, Lake Pelba and Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3007 9192 3007 9195 3004 9197 3005 9200
      3018 9203 3039 9171 3040 9169 3041 9169
      3034 9162 3031 9162 3029 9160

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 9, 6:49 PM CDT, 20 minutes earlier.

Area forecast discussion, May 9, 6:49 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
649 PM CDT Thu May 9 2019

.UPDATE...
Storms around se Tx and srn Louisiana will be the focus of issues
through the evening into the overnight hours. Ceilings... vsby...
and tstms will develop and move acrs these taf lctns.

&&

.PREV DISCUSSION... /issued 404 PM CDT Thu May 9 2019/

SYNOPSIS...
Set up is shaping up for periods of heavy rainfall with potential
strong to severe storms through Saturday.

Flash flood is currently out through Saturday afternoon for all of
the forecast area with the exception of the lower Atchafalaya
area. Storm total rainfall amounts will average 3 to 8 inches
with some locally higher amounts to 12 inches or more. WPC also
has the forecast area under a Moderate to Slight Risk for
excessive rainfall that will lead to flooding through Saturday.

Slight risk for severe storms for the remainder of the afternoon
into tonight. A marginal risk for severe storms for Friday into
Saturday. Main hazard will be damaging straight line winds from
wet microburst or a quick spin-up short lived tornado. Although
with some dry air entrained in the mid levels according to the
09/17Z upper air sounding, some hail to quarter size can not be
ruled out into this evening.

Frontal system will begin to shift to the east and south during
Sunday with lowering rain chances and reduction in heavy rainfall
and severe risk.

Rua

DISCUSSION...
A slow moving surface boundary, numerous local mesoscale
boundaries, a series of upper level disturbances, and a moist
unstable air mass will all combine to bring rounds of showers and
storms.

With alot of the activity being driven by mesoscale boundaries,
there is some uncertainty in the exact placement/location of the
heavy rainfall. Also, with upper level disturbances in the
southwest flow, guidance is also off a little with the timing and
strength of each, so there is a little uncertainty for the exact
timing when the best coverage and intensity of the activity will
be.

In the short term, it looks like warm moist air will override an
outflow boundary that is nearing the coast. So bands of showers
and storms will continue from roughly the intracoastal waterway to
around highway 190 into the early evening, when activity should
tend to decrease. Due to some of the heavier rainfall reaching
parts of lower Acadiana this afternoon, had to extend the Flash
Flood Watch to include Vermilion, Lafayette, and Upper Saint
Martin Parishes. This also goes along with the placement of a
slight risk of excessive rainfall for that area from WPC.

After what could be a brief break later this evening, short term
guidance has a rather impressive MCS developing during the
overnight in east Texas as the surface cold front moves down into
the forecast area. This MCS will move east to west along the
boundary from southeast Texas into west central and southwest
Louisiana by Friday morning. If this system does as expected, then
some stabilization of the air mass could take place, and portions
of the forecast area could see a reduction in activity on Friday
afternoon, especially over southeast Texas and southwest
Louisiana.

The process then repeats on Friday night into Saturday, with
another nocturnal MCS developing where the surface
boundary/mesoscale boundary is situated.

Still looks like decent agreement that the upper level trough gets
kicked off to the east during Sunday, and this gives us a little
more of a west to northwest flow aloft that pushes the boundary to
the east and south and allows some more stable and drier air to
move in from west to east during the day.

Still some differences in the medium range guidance as to how far
south the boundary moves and when it attempts to come back
bringing in the moist and unstable air early next week. At this
point will start bringing pops back in on Tuesday which is close
to national blend guidance.

Rua

MARINE...
Mainly light onshore flow will occur through Saturday as a weak
frontal boundary nears the coastal waters. A series of upper level
disturbances will combine with the frontal boundary to produce
periods of showers and thunderstorms. Some of these storms will be
strong producing locally higher winds and seas, along with
frequent cloud to water lightning, and greatly reduced
visibilitiesfrom heavy rainfall through Saturday night.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  77  67  78 /  80  90  70  90
LCH  71  79  72  81 /  80  90  70  90
LFT  72  82  72  82 /  50  90  70  80
BPT  71  79  71  80 /  90  90  80  90

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Saturday evening for LAZ027>033-
     041>045-052-073-074.

TX...Flash Flood Watch through Saturday evening for TXZ180-201-215-
     216-259>262.

GM...None.
&&

PUBLIC...04
Hazardous weather outlook, May 9, 4:15 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
415 PM CDT Thu May 9 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
102115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
415 PM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Tonight

Slight to Moderate Risk of excessive rainfall. A Flash Flood Watch
is in effect for all of the area except for Iberia, St. Mary, and
lower St. Martin Parishes.

Slight Risk of Severe Storms for potential damaging straight line
winds, large hail, and even a quick spin up brief lived tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Through Saturday night, Slight to Moderate Risk of excessive rainfall.
A Flash Flood Watch is in effect for all of the area except for
Iberia, St. Mary, and lower St. Martin Parishes. The watch may
have to be extended into these parishes. Marginal Risk of Severe
Storms for potential damaging straight line winds and even a
quick spin up brief lived tornado.

Drier and more stable air is expected to move in during Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-102115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
415 PM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Tonight

A few storms may move into the coastal waters with locally higher
winds and seas along with frequent cloud to water lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of showers and storms will be possible through Saturday
night. These storms will produce locally higher winds and seas,
frequent cloud to water lightning, along with greatly reduced
visibilities due to heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 9, 5:46 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
546 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     FLASH FLOOD      3 N DRY CREEK           30.71N 93.04W
05/09/2019                   BEAUREGARD         LA   DEPT OF HIGHWAYS

            WATER OVER LA 113

&&
Local storm report, May 9, 5:57 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
557 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             1 S BROOKELAND          31.11N 93.99W
05/09/2019  E1.75 INCH       JASPER             TX   LAW ENFORCEMENT

&&
Special weather statement, May 9, 6:01 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
601 PM CDT Thu May 9 2019

LAZ032-033-043-092345-
Acadia LA-St. Landry LA-Evangeline LA-
601 PM CDT Thu May 9 2019

...SPECIAL WEATHER STATEMENT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm over
Iota, moving northeast at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Crowley, Eunice, Church Point, Iota, Evangeline, Cankton,
Chataignier, Mowata, Maxie, Mire, Savoy, Egan, Swords, Branch and
Richard.

LAT...LON 3032 9263 3033 9262 3034 9262 3061 9232
      3035 9208 3033 9209 3018 9253
TIME...MOT...LOC 2300Z 236DEG 34KT 3030 9252

24
Local storm report, May 9, 6:26 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
626 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     FLASH FLOOD      4 NNW MOSS BLUFF        30.36N 93.23W
05/09/2019                   CALCASIEU          LA   EMERGENCY MNGR

            NORTH PERKINS FERRY ROAD FLOODED.

&&

JBRAZZEL
Local storm report, May 9, 6:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
640 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             4 W JASPER              30.92N 94.06W
05/09/2019  E2.75 INCH       JASPER             TX   PUBLIC

&&

JBRAZZEL
Special weather statement, May 9, 6:48 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
648 PM CDT Thu May 9 2019

LAZ031-041-042-100030-
Calcasieu LA-Jefferson Davis LA-Allen LA-
648 PM CDT Thu May 9 2019

...SPECIAL WEATHER STATEMENT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm over
Westlake, moving northeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lake Charles, Westlake, Iowa, Fenton, Moss Bluff, Buller, Topsy,
Leblanc, Lebleu Settlement and Gillis.

LAT...LON 3028 9334 3040 9318 3040 9313 3044 9313
      3055 9298 3030 9277 3015 9324
TIME...MOT...LOC 2348Z 235DEG 27KT 3025 9321

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:07 PM CDTFlash Flood WarningLCHAcadia, Jefferson Davis, Saint Landry3 hr
May 9, 7:15 PM CDTSpecial Weather StatementLCHSaint Martin15 min
May 9, 7:44 PM CDTSpecial Weather StatementLCHSaint Martin16 min
May 9, 8:09 PM CDTSpecial Weather StatementLCHSaint Martin36 min
May 9, 9:28 PM CDTFlash Flood WarningLCHIberia, Saint Martin3 hr
May 9, 9:54 PM CDTSpecial Weather StatementLCHSaint Landry51 min
May 9, 9:57 PM CDTAreal Flood AdvisoryLCHLafayette63 min
May 9, 10:02 PM CDTAreal Flood WarningLCHAcadia, Jefferson Davis, Saint Landry118 min
May 9, 10:16 PM CDTFlash Flood WarningLCHLafayette, Saint Martin3 hr
May 9, 10:24 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron51 min
May 9, 10:56 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron64 min
May 9, 10:59 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu32 min
May 9, 11:57 PM CDTAreal Flood WarningLCHAcadia, Jefferson Davis, Saint Landry3 hr
May 10, 12:02 AM CDTAreal Flood WarningLCHIberia, Saint Martin118 min
May 10, 12:02 AM CDTSevere Thunderstorm WarningLCHCalcasieu58 min
May 10, 12:23 AM CDTSpecial Marine WarningLCH67 min
May 10, 12:47 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis58 min
May 10, 12:49 AM CDTSpecial Marine WarningLCH11 min
May 10, 12:54 AM CDTFlash Flood WarningLCHCalcasieu2 hr
May 10, 12:54 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron66 min
May 10, 12:56 AM CDTFlash Flood WarningLCHBeauregard2 hr
May 10, 1:13 AM CDTAreal Flood WarningLCHLafayette, Saint Martin2 hr
May 10, 1:18 AM CDTSpecial Marine WarningLCH57 min
May 10, 1:21 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard39 min
May 10, 1:41 AM CDTSpecial Marine WarningLCH64 min
May 10, 2:01 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Cameron, Jefferson Davis59 min
May 10, 2:02 AM CDTSpecial Weather StatementLCHAllen43 min
May 10, 2:17 AM CDTSpecial Marine WarningLCH58 min
May 10, 2:27 AM CDTFlash Flood WarningLCHAcadia, Allen, Beauregard, Calcasieu, Cameron, Jefferson Davis3 hr
May 10, 2:27 AM CDTRiver Flood WarningLCHLafayette, Saint Landry, Saint Martin5 days
May 10, 2:27 AM CDTRiver Flood WarningLCHLafayette, Vermilion16 days
May 10, 2:43 AM CDTFlash Flood WarningLCHBeauregard, Calcasieu3 hr
May 10, 2:56 AM CDTSpecial Weather StatementLCHJefferson Davis49 min
May 10, 3:25 AM CDTSpecial Weather StatementLCHEvangeline50 min
May 10, 4:00 AM CDTSmall Craft AdvisoryLCH11 hr
May 10, 4:53 AM CDTSpecial Marine WarningLCH2 hr
May 10, 6:15 AM CDTFlash Flood WarningLCHAcadia, Evangeline, Iberia, Lafayette, Saint Landry, Saint Martin and 1 more2 hr
May 10, 7:02 AM CDTSpecial Marine WarningLCH43 min
May 10, 7:04 AM CDTSpecial Marine WarningLCH41 min
May 10, 8:23 AM CDTSpecial Weather StatementLCHSt. Mary37 min
May 10, 11:47 AM CDTRiver Flood WarningLCHIberia, Saint Martin, St. Mary25 days

Nearby

Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.